Virginia, 2010Damaging Winds in Virginia, June 12, 2010
June 12, 2010 · NWS AKQ · 5 events in 4 counties and zones
Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of central Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 12, 12:37 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 12, 12:37 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
137 PM EDT SAT JUN 12 2010
.SYNOPSIS...
HIGH PRESSURE MOVES OFF THE MID ATLANTIC COAST THIS AFTERNOON.
AN UPPER LEVEL DISTURBANCE SLIDES ACROSS THE REGION TONIGHT. A
COLD FRONT WILL DROP SOUTHWARD THROUGH THE REGION EARLY NEXT
WEEK...WITH CANADIAN HIGH PRESSURE DROPPING DOWN THE EASTERN
SEABOARD BU MID WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
H5 RIDGE CRNTLY MOVG OFF THE COAST. S-SW FLOW ALONG WITH AMPLE
HTNG ALLOWS TMPS TO REACH THE L-M90S W OF BAY...M-U80S ALONG THE
COAST. 12Z SNDGS SHOW A DECENT CAP SO DON'T SEE MUCH IN WAY OF
PCPN FOR NXT SVRL HRS. LTST RUC/WRF INDCT THAT CONVECTION NOW
APPRCHG THE MTS WILL TAKE UNTIL AT LEAST 20-21Z B4 ENTERING NW
CNTYS.
WILL BE WATCHING A COMPLEX NOW OVER INDIANA/KY TONITE. BOTH THE NAM
AND GFS SLIDE THIS COMPLEX ACROSS WV INTO VA. THE 00Z NAM WAS
ABOUT 3 HRS TO SLOW WITH ITS MOVEMENT SO ADJUSTING THE TIMING
SLIGHTLY FAST GETS IT CLOSE TO THE GFS. THE BIG QUESTION IS WILL
THIS FEATURE HOLD TOGETHER ACROSS THE MOUNTAINS. WITH THE TIMING
ARRIVING IN THE EVENING HOURS...IT SHOULD HAVE ENOUGH INSTABILITY
FROM THE DAYTIME HEATING TO KICK OFF SOME SHOWERS...BUT WITH THE
GUIDANCE SHOWING DISORGANIZED LIFT...HAVE LEFT AT CHANCE POPS FOR
NOW. THIS WAVE MOVES THROUGH THE REGION OVERNIGHT AND OFF THE
COAST BY SUN MORNING.
FOR TEMPERATURES...DID LEAN TOWARD THE WARMER GFS...ALTHOUGH A
LITTLE CONCERNED FOR COASTAL LOCATIONS AS THE SE FLOW COULD KEEP
READINGS COOLER...SO HAVE TRIMMED SOME HIGHS...ESPECIALLY ON THE
DELMARVA. OTHERWISE LEANED TOWARD THE WARMER GFS. FOR LOWS
TONIGHT DEFINITELY FELT THAT WARMER IS THE WAY TO GO AS THE LOW
LEVEL MOISTURE AND CLOUDS SHOULD KEEP TEMPS UP.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
ONCE THE SHORTWAVE WITH THE COMPLEX ROLLS OFF THE COAST SUNDAY
MORNING...SHOULD SEE IMPROVING CONDITIONS...BUT WITH THE SOUTHERLY
FLOW CONTINUING...WILL SEE ANOTHER WARM AFTERNOON. THE DAYTIME
HEATING WITH THE LOW LEVEL MOISTURE COULD LEAD TO SOME ISOLATED
CONVECTION...BUT WITH NO TRIGGER VISIBLE AT THIS POINT...NOT
ANTICIPATING ANY ORGANIZED CONVECTION. WITH 850 MB TEMPS PUSHING
20C ON THE GFS...19C ON THE NAM...SHOULD SEE MID 90S IN THE
WESTERN PARTS OF THE CWA...AROUND 90 IN THE EAST.
ANY POP UP CONVECTION SHOULD TAPER OFF EARLY...BUT WITH THE
LINGERING NW FLOW ALOFT AROUND THE UPPER RIDGE OVER THE MS
VALLEY...WILL HAVE TO WATCH TO SEE IF ANY ADDITIONAL COMPLEXES
ROTATE IN SUNDAY NIGHT. BUT FOR NOW ANY ACTIVITY LOOKS TO REMAIN N
AND W OF THE REGION SO HAVE ALLOWED FOR DRY CONDITIONS OVERNIGHT.
THE WARM NIGHTS WILL CONTINUE HOWEVER.
ON MONDAY INTO MONDAY NIGHT...THE MODELS CONTINUE TO STRUGGLE ON
THE MOVEMENT OF THE FRONT TO THE NORTH AS THE RIDGE CONTINUES TO
SIT OVER THE THE LOWER MISSISSIPPI RIVER VALLEY AND GULF COAST.
THE NAM CONTINUES TO SLOW THE PUSH AND THAT TREND HAS CONTINUED IN
THE 6Z RUN AS WELL. SO FOR NOW THINK THE BETTER CHANCE FOR
CONVECTION IS ACROSS NRN PORTIONS OF THE CWA WHERE DYNAMICS IN THE
NW FLOW PROVIDE THE LIFT NEEDED TO GENERATE SOME CONVECTION. THE
TEMPERATURES WILL CONTINUE TO CLIMB MONDAY WITH READINGS IN THE
MID 90S. THE GFS ACTUALLY PUSHES THE UPPER 90S WHICH DEPENDING ON
THE CONVECTION COULD OCCUR. FOR NOW HAVE TRENDED UPWARD A FEW
DEGREES SINCE THE MET GUIDANCE IS NOT AS WARM. THE WARM NIGHTS
WILL CONTINUE MONDAY NIGHT AS THE FRONT REMAINS TO THE NORTH WITH
MORE LOW TO MID 70S READINGS EXPECTED.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
LEANING TWD THE 00Z ECMWF FOR THE EXTENDED PERIOD...BUT WITH
CONTINUED LO CONFIDENCE. A COLD FRNT WILL PUSH S OF THE AREA MON NGT
INTO TUE MORNG...AND WILL HAVE SLGT CHC OF SHRAS/TSRAS OVR SRN
PORTIONS OF THE AREA. FOR TUE THRU FRI...WILL STICK WITH HI PRES
BLDNG DWN INTO THE REGION...THEN SETTING UP ALNG AND OFF THE MID
ATLC CST. THUS...WILL NOT MENTION ANY POPS THRU THIS PERIOD...BUT
WUD NOT RULE OUT ISLTD AFTN/EVENG CONVECTION.
MAX TEMPS WILL RANGE THRU THE 80S TUE AND WED...AND RANGE FM THE MID
80S TO LWR 90S THU AND FRI. MIN TEMPS WILL BE IN THE MID 60S TO LWR
70S TUE MORNG...AND RANGE THRU THE 60S TO NEAR 70 WED...THU...AND
FRI MORNGS.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR CONDS EXPECTED THRU MUCH OF THE AFTN BUT CHC OF SCATTERED
SHOWERS AND TSTMS WILL INCREASE TOWARDS LATE AFTN/EVENING.
POTENTIAL FOR THIS TO LAST TIL MIDNIGHT OR LATER WITH SFC TROF
ACROSS CENTRL VA AND COLD FRONT TO THE NORTH. MORE SHOWERS/TSTMS
PSBL SUN AFTN/EVENING AND INTO MON MORNING AHEAD OF COLD FRONT
THAT WILL PUSH THRU THE REGION. GENERALLY VFR CONDS OUTSIDE OF
PRECIP.
&&
.MARINE...
GIVEN CRNT TRENDS...DECIDED TO HOIST SCA FOR THE CHES BAY FOR WNDS
15-20 KTS THIS AFTRN AND EVE. OTW..NO OTH CHANGES MADE.
PRVS DSCN:
SOUTHERLY WINDS GRADUALLY INCREASE 15 TO 20 KT. WAVES WILL BUILD
TO 2-3 FEET ON THE BAY AND 3-4 FT FOR THE COASTAL WATERS. EXPECT
WINDS/SEAS TO REMAIN BELOW SMALL CRAFT CRITERIA TODAY THROUGH
MONDAY. WINDS TURN MORE TO THE SW ON SUNDAY...AND WAVES/SEAS
DIMINISH AS THE FETCH DECREASES. EXPECT WAVES AROUND 1 FT SUNDAY
FOR THE BAY AND 3 FT FOR THE COASTAL WATERS. WINDS REMAIN SOUTH TO
SOUTHWEST THROUGH EARLY MONDAY...AND THEN BECOME WESTERLY. A COLD
FRONT PUSHES SOUTH ACROSS THE AREA LATE MONDAY AND WINDS TURN
NORTHWEST AND THEN NORTHEAST ON TUESDAY. SMALL CRAFT CONDITIONS
ARE POSSIBLE TUESDAY FOR THE COASTAL WATERS...WITH NORTHEAST WINDS
OF 15-20 KT AND SEAS AROUND 5 FEET. LATE TUESDAY INTO WED HIGH
PRESSURE BUILDS OVER THE MID ATLANTIC AND EXPECT WNDS/WAVES/SEAS
TO REMAIN BELOW SCA CRITERIA FOR THE REST OF THE PERIOD.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
ANZ630>633.
&&
SYNOPSIS...ESS/MPR
NEAR TERM...ESS/MPR
SHORT TERM...ESS
LONG TERM...TMG
AVIATION...JEF
MARINE...JEFHazardous weather outlook, Jun 12, 1:29 PM EST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
229 PM EDT SAT JUN 12 2010
MDZ021>025-NCZ012>017-030>032-102-VAZ072>078-081>100-131830-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
229 PM EDT SAT JUN 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ650-652-654-656-658-131830-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
229 PM EDT SAT JUN 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ630>633-131830-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
229 PM EDT SAT JUN 12 2010
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ048-049-060>071-079-080-131830-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
BRUNSWICK-DINWIDDIE-
229 PM EDT SAT JUN 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WILL MOVE EAST ACROSS THE PIEDMONT LATE THIS AFTERNOON
AND REACH THE I95 CORRIDOR BY EARLY EVENING. STRONG WINDS AND LOCALLY
HEAVY RAINFALL CAN BE EXPECTED AS THESE STORMS CROSS THE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
44
Thunderstorm Wind, Prince Edward
- When
- June 12, 2:22 PM EST
- Where
- Prince Edward County, 0.55 mi E of Farmville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.300, -78.560
Thunderstorm Wind, Prince Edward
- When
- June 12, 2:34 PM EST
- Where
- Prince Edward County, 3.83 mi SSE of Farmville Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.300, -78.400
Thunderstorm Wind, Chesterfield
- When
- June 12, 3:44 PM EST
- Where
- Chesterfield County, 2.97 mi SSW of Bon Air
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.480, -77.590
Tree and power line were downed across a road.
Thunderstorm Wind, Accomack
- When
- June 12, 4:25 PM EST
- Where
- Accomack County, 73.3 mi ENE of Keysville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.370, -77.210
Tree was downed across part of Route 106.
Thunderstorm Wind, Prince George
- When
- June 12, 4:30 PM EST
- Where
- Prince George County, 0.69 mi S of Disputanta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.120, -77.230
Tree was downed across Webb Road near Hines Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, June 12 to 30, 2010$1.0 billion · 51 events
- Heat in Tennessee, June 12 to 14, 20101 death · 20 events
- Lightning Strike in Colorado, June 12, 20101 death · 1 event
- Flash Flooding in West Virginia, June 12 to 13, 2010$8.1 million · 4 events
- Flash Flood and Hail in New Mexico, June 12, 2010$1.3 million · 2.75 in hail · 21 events
- Tornado and Flash Flood in Texas, June 12 to 13, 20102 injured · $112,000 · EF0 · 50 events
- Flooding in Iowa, June 12 to 21, 2010$875,000 · 15 events
- Damaging Wind and Lightning Strikes in North Carolina, June 12, 2010$1.5 million · 50 kt wind · 3 events
- Tornadoes and Flash Flooding in Kansas, June 12 to 13, 2010$203,000 · EF1 · 17 events
- Flash Flooding in South Dakota, June 12, 2010$1.0 million · 3 events
- Flash Flooding and Flooding in Ohio, June 12 to 15, 2010$519,000 · 1 in hail · 15 events
- Flash Flooding and Flood in Iowa, June 12, 2010$454,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244140, 244141, 244142, 244143, 244144.